Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Jackson, KY

July 14, 2000Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 14, 2000, 5:59 PM EDT for Rowan County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 5:59 PM EDT (21:59 UTC)
Expired
Jul 14, 2000, 6:45 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rowan County, KY

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:45 PM EDTThunderstorm WindMorehead, KYStrong winds flipped over a recreational vehicle and moved a building off of its foundation.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 142159
SVRJKL
KYC205-142245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROWAN COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF MOREHEAD

* UNTIL 645 PM EDT

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FARMERS...OR ABOUT 9 MILES WEST OF
  MOREHEAD...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHWEST OF MOREHEAD AT 605 PM EDT
  5 MILES SOUTHWEST OF CLEARFIELD AT 610 PM EDT
  6 MILES SOUTHWEST OF CRIX AT 615 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR KENTUCKY.

LAT...LON 3836 8344 3816 8367 3808 8339 3821 8329

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:20 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 14, 3:20 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT FRI JUL 14 2000

...UPDATED TO INCLUDE SEVERE THUNDERSTORMS WATCH...

MODELS ARE IN GENERAL AGREEMENT THIS FORECAST CYCLE FOR THE MOST
PART. THERE ARE SLIGHT DIFFERENCES IN THE TIMING AND PLACEMENT OF A
POTENT VORT MAX COMING DOWN THE NORTHWESTERLY FLOW EARLY IN THE
FIRST PERIOD. NGM IS SLIGHTLY FURTHER EAST WITH THE VORT MAX THAN
ETA. ANYWAY...APPEARS THAT THE NE PORTION OF OUR CWFA WILL BE MOST
AFFECTED BY THIS FEATURE. CONTINUED DIVERGENT FLOW ALOFT IS ALSO
CAUSE FOR CONCERN. SPC HAS PUT THE NE HALF OF THE CWFA IN A MODERATE
RISK AREA. WILL BREAK UP ZONES ACCORDINGLY.

FURTHER OUT...POPS BECOME PROBLEMATIC. UPPER LOW OVER ONTARIO DRIFTS
SOUTH TO THE EASTERN GREAT LAKES REGION BY 12Z SUNDAY. THIS RESULTS
IN AN EVEN MORE AMPLIFIED FLOW OVER EASTERN KENTUCKY. A SERIES OF
DISTURBANCES WILL PLUNGE DOWN THIS AMPLIFIED FLOW TOWARD THE REGION.
HOWEVER ALL MODEL TIME SECTION PROJECT A RELATIVELY DRY ATMOSPHERE
ESPECIALLY ABOVE THE BOUNDARY LAYER. FORECAST SOUNDINGS ALSO PORTRAY
MUCH LOWER PRECIP WATER VALUES THAN WHAT WE HAVE SEEN LATELY. FAN AND
FWC PROJECT RELATIVELY LOW POPS. AM INCLINED TO FAVOR PERSISTENCE IN
WHAT WE HAVE EXPERIENCED WITH THE NW FLOW REGIME AND CONTINUE A SMALL
POP THROUGH THE FORECAST PERIOD. WILL TEND TO FAVOR FWC TEMPS OVER
COOLER FAN TEMPS BASED ONCE AGAIN MOSTLY ON PERSISTENCE.

EXTENDED...MEDIUM RANGE MODELS OVERALL ARE IN REASONABLY GOOD
AGREEMENT. MRF BECOMES SOMEWHAT OUT OF PHASE WITH THE OTHER MEDIUM
RANGE MODELS IN THAT IT BUILDS THE UPPER RIDGE EAST FASTER PUTTING
EASTERN KENTUCKY IN AN ANTICYCLONIC FLOW ALOFT BY MONDAY. ALL MODELS
DEAMPLIFY THE FLOW OVER CONUS CONSIDERABLY AS THE TROUGH OVER THE
NORTHEAST LIFTS OUT AND THE UPPER RIDGE MIGRATES EASTWARD. THE
LONGWAVE PATTERN BEGINS TO AMPLIFY AGAIN BY LATE IN THE EXTENDED AS
THE EAST COAST TROUGH STARTS TO RE-ESTABLISHED ITSELF. AT ANY
RATE...RELATIVELY BENIGN WEATHER IS EXPECTED THROUGH THE EXTENDED
PERIOD ALONG WITH A MODEST WARMING TREND. BOTH THE CANADIAN GEM AND
MRF BRING PRECIP TO EASTERN KENTUCKY BY LATE WEDNESDAY. AS A RESULT
WILL INTRODUCE A CHANCE OF SHOWERS FOR WEDNESDAY.

LOZ BB 063/082 060/085 065 23211
JKL BB 064/079 060/081 066 23311

.JKL...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN KENTUCKY UNTIL 8
PM EDT.

LCM

In the hours before

Special weather statement, Jul 14, 12:45 PM EDT, 5 hours 14 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-150145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1245 PM EDT FRI JUL 14 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS NORTHEAST KENTUCKY...
...SLIGHT RISK OVER THE REST OF EAST KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTHEAST
KENTUCKY LATE THIS AFTERNOON AND EVENING. THIS INCLUDES THE CITIES
OF PIKEVILLE...JACKSON...MOREHEAD...STANTON...WEST LIBERTY AND MOUNT
STERLING. OVER THE REST OF EASTERN KENTUCKY THERE IS A SLIGHT RISK OF
THUNDERSTORM THROUGH THE EVENING.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN OHIO
VALLEY THIS AFTERNOON AND SPREAD SOUTHEAST INTO OHIO AND NORTHEAST
KENTUCKY LATER THIS AFTERNOON AND DURING THE EVENING. IN ADDITION THE
COMBINATION OF HIGH HUMIDITY AND AMPLE SUNSHINE WILL HELP TRIGGER
THUNDERSTORMS OVER EASTERN KENTUCKY LATE THIS AFTERNOON. STRONG WINDS
AT MID LEVELS OF THE ATMOSPHERE WILL CONTRIBUTE TO ORGANIZED STORM
DEVELOPMENT MAKING LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT
FROM STORMS THAT DEVELOP.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR OTHER SOURCES FOR
UPDATES.

GREIF
Special weather statement, Jul 14, 12:45 PM EDT, 5 hours 14 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-150145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1245 PM EDT FRI JUL 14 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS NORTHEAST KENTUCKY...
...SLIGHT RISK OVER THE REST OF EAST KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTHEAST
KENTUCKY LATE THIS AFTERNOON AND EVENING. THIS INCLUDES THE CITIES
OF PIKEVILLE...JACKSON...MOREHEAD...STANTON...WEST LIBERTY AND MOUNT
STERLING. OVER THE REST OF EASTERN KENTUCKY THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THROUGH THE EVENING.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN OHIO
VALLEY THIS AFTERNOON AND SPREAD SOUTHEAST INTO OHIO AND NORTHEAST
KENTUCKY LATER THIS AFTERNOON AND DURING THE EVENING. IN ADDITION THE
COMBINATION OF HIGH HUMIDITY AND AMPLE SUNSHINE WILL HELP TRIGGER
THUNDERSTORMS OVER EASTERN KENTUCKY LATE THIS AFTERNOON. STRONG WINDS
AT MID LEVELS OF THE ATMOSPHERE WILL CONTRIBUTE TO ORGANIZED STORM
DEVELOPMENT MAKING LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT
FROM STORMS THAT DEVELOP.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR OTHER SOURCES FOR
UPDATES.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:54 PM EDTSevere Thunderstorm WarningJKLFleming66 min
Jul 14, 5:26 PM EDTSevere Thunderstorm WarningJKLBath49 min
Jul 14, 6:02 PM EDTSevere Thunderstorm WarningJKLFleming43 min
Jul 14, 6:17 PM EDTSevere Thunderstorm WarningJKLBath43 min
Jul 14, 6:23 PM EDTSevere Thunderstorm WarningJKLMontgomery52 min
Jul 14, 6:27 PM EDTSevere Thunderstorm WarningJKLMenifee48 min
Jul 14, 6:31 PM EDTSevere Thunderstorm WarningJKLMorgan44 min
Jul 14, 6:35 PM EDTSevere Thunderstorm WarningJKLWolfe40 min
Jul 14, 6:41 PM EDTSevere Thunderstorm WarningJKLMorgan49 min
Jul 14, 6:54 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin51 min
Jul 14, 7:10 PM EDTTornado WarningJKLMorgan20 min
Jul 14, 7:17 PM EDTSevere Thunderstorm WarningJKLLee43 min
Jul 14, 7:22 PM EDTSevere Thunderstorm WarningJKLKnott, Magoffin38 min
Jul 14, 7:43 PM EDTSevere Thunderstorm WarningJKLEstill47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.